Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Wichita, KS

June 21, 2020Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 2:11 AM CDT for Harper County, Sumner County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 2:11 AM CDT (07:11 UTC)
Expired
Jun 21, 2020, 3:15 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS53 KICT 210711
SVRICT
KSC077-191-210815-
/O.NEW.KICT.SV.W.0073.200621T0711Z-200621T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
211 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Harper County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 315 AM CDT.

* At 210 AM CDT, severe thunderstorms were located along a line
  extending from near Harper to near Anthony to 6 miles north of
  Amorita, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
  Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
  Corwin, Runnymede and Crystal Springs.

This includes Interstate 35 between Mile Markers 1 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 9781 3717 9731 3700 9725 3700 9834
      3738 9835
TIME...MOT...LOC 0710Z 297DEG 33KT 3734 9808 3713 9807 3701 9827 

HAIL...0.75IN
WIND...60MPH
 
$$

KETCHAM
2 follow-up statements
585 
WWUS53 KICT 210725
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
225 AM CDT Sun Jun 21 2020

KSC077-191-210815-
/O.CON.KICT.SV.W.0073.000000T0000Z-200621T0815Z/
Harper KS-Sumner KS-
225 AM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR HARPER AND SOUTHERN SUMNER COUNTIES...

At 225 AM CDT, severe thunderstorms were located along a line
extending from near Harper to 5 miles southeast of Anthony to 7 miles
west of Manchester, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
Corwin, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 9781 3717 9731 3700 9725 3700 9834
      3738 9835
TIME...MOT...LOC 0725Z 297DEG 33KT 3730 9798 3709 9797 3697 9817 

HAIL...0.75IN
WIND...60MPH
 
$$

KETCHAM
186 
WWUS53 KICT 210806
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
306 AM CDT Sun Jun 21 2020

KSC077-191-210816-
/O.EXP.KICT.SV.W.0073.000000T0000Z-200621T0815Z/
Harper KS-Sumner KS-
306 AM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND SOUTHERN SUMNER
COUNTIES WILL EXPIRE AT 315 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3738 9781 3717 9731 3700 9725 3700 9834
      3738 9835
TIME...MOT...LOC 0806Z 297DEG 33KT 3714 9759 3693 9758 3681 9778 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:35 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 20, 11:35 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1135 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 301 PM CDT Sat Jun 20 2020

A continued active pattern is currently over the region.  A long
wave trough is oriented over the Eastern Rockies and Western Plains.
This orientation is allowing some moisture to advect into the region
from the Gulf of Mexico at the low levels and some moisture
advection at the mid levels from the Pacific.  There have been a
number of short waves that have moved along the long wave through
and are also expected to do tonight and tomorrow night.  The
progression of the short waves will keep the chance for showers and
and thunderstorms in the forecast for the duration of the short
term.

Tonight, a push of moisture transport will make its way into Western
Kansas.  This is associated with a weak short wave that will
creating the conditions for scattered showers and thunderstorms.
Most of this activity is expected to remain to the west of the CWA
but a few strong storms could move into the western portions of the
CWA.  An isolated severe storms with this activity is not out of the
question but feel the main threat will be wind and heavy rain.

Sunday, a weak short wave 700mb ridge will push into the region and
keep the skies clear and the skies for the most part.  This will
allow temperatures to rise into the upper 80s and low 90s and will
likely make Sunday the warmest day of the week.  The warm
temperatures will also have the effect of significantly increasing
the CAPE values over the CWA into the 2500-3500 range along with
increased lapse rates into the 8-10C degrees/thousand feet.  Combine
this with increasing moisture transport and the moisture already in
place, this creates the potential for a significant chance for some
severe thunderstorms during the afternoon and evening Sunday. The
short range models hit on this with an initiation time in the 21-23Z
range tomorrow afternoon.  Main threats looks to be rain and wind as
the shear parameters, while good and start out nearly perpendicular,
the 700-500mb shear rapidly becomes more parallel by the mid
afternoon. The best shear for hail and tornadic activity looks to be
before the initiation of the convection indicating the best chance
for large hail and tornados will be with the initial convection.  As
the afternoon progresses (past 22Z), the shear parameters become
more parallel indicating this convection will develop from discrete
cells to a QLCS set up diminishing the hail and tornado threat into
the late afternoon and evening time frame Sunday.  This will also
coincide with the main shortwave trough coming through and coming
into the phase with the long wave trough.  The main parameter
missing with all of this is the lack of a strong upper level jet
stream. Current models indicate the upper level winds will be below
40kts which could put a damper on the aerial coverage of severe
weather for Sunday. That said, the high instability and good shear
present can't be ignored.  As such, expect the strongest severe
weather to occur with the first initiation of thunderstorm activity
but consistent severe weather with the QLCS will have to be cold
pool dominant to create a sustained severe weather event.

Monday will be another active day as the long wave trough remains in
the region.  This will be coupled by another short wave through that
will push into the region.  Unlike Sunday, the models do not really
agree on this solution which the ECMWF and the Canadian families
indicating a drier solution with minimal thunderstorm activity.  The
NAM and GFS families indicate stronger moisture transport into the
region during the afternoon Monday as the mid level short wave
pushes into region.  The chances for severe weather for Monday are
also there but does not look as strong as the upper level are just
as weak and the better CAPE and instability values look to be
restricted to the south of the region.  That said, the CAPE/lapse
rates are still good enough to allow some thunderstorm activity to
develop with some isolated severe thunderstorms possible in South
Central Kansas.

.LONG TERM...(Wednesday through Saturday)
Issued at 301 PM CDT Sat Jun 20 2020

The extended range looks to be calmer than the short term.  The
convection from the Sunday and Monday will likely push the main axis
of convection into the Southern Plains and Ozarks for a few days next
week.  The next best chance for organized convection will be
Thursday night and into Friday as moisture convergence returns and a
short wave will come in to provide the needed forcing for convection
possibilities.  Temperatures for the next week are likely to be
remain cooler and should remain in the mid to upper 80s for the most
part with upper 80s and low 90s becoming more likely by Thursday and
Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1130 PM CDT Sat Jun 20 2020

Aviation concern will remain storms late Sun afternoon and Sun
night.

Storms have continued over western KS over the last several hours
and have continued to build back to the west as 850-700mb moisture
transport has also shifted west. Current thinking is that this
activity will stay west of all TAF sites overnight. Confidence is
high that storms will develop after 3 pm across central KS and
quickly push southeast through the overnight hours. They should
impact KRSL-KGBD around 22z Sun, KICT in the 02z Mon timeframe
and KCNU around 04z Mon. Large hail and damaging straight line
winds will be likely with the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  92  68  90 /  10  10  70  30
Hutchinson      65  91  65  88 /  20  20  70  30
Newton          65  90  66  87 /  10  10  70  40
ElDorado        65  88  66  85 /  10  10  70  40
Winfield-KWLD   67  89  68  87 /  10  10  70  30
Russell         64  92  63  88 /  20  50  50  30
Great Bend      64  92  64  90 /  30  40  60  20
Salina          64  92  66  88 /  10  20  70  40
McPherson       64  91  65  87 /  10  20  70  40
Coffeyville     68  87  68  86 /  10  10  60  40
Chanute         67  88  68  86 /  10  10  60  50
Iola            67  88  68  86 /  10  10  60  50
Parsons-KPPF    68  87  68  86 /  10  10  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, Jun 20, 7:11 PM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
711 PM CDT Sat Jun 20 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
711 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will be possible this evening for areas generally along
and west of Highway 14. The stronger storms will be capable of
nickel size hail and 50 mph winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Confidence is increasing for the potential of severe weather on
Sunday. A complex of thunderstorms is expected to move across parts,
if not all, of central, south-central, and southeast Kansas. Hail
up to 2 inches and an isolated tornado are possible with the initial
development. By the late afternoon, the main threat will transition
to a wind and heavy rain issue. Winds up to 75 mph are possible
during the evening and overnight. Localized flooding will also be
possible.

Additional thunderstorm activity, some strong to severe, is
possible Monday and again late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 21, 1:02 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
102 AM CDT Sun Jun 21 2020

KSZ082-091-210700-
Harper KS-Kingman KS-
102 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Harper County in south central Kansas...
  Southern Kingman County in south central Kansas...

* Until 200 AM CDT.

* At 1259 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles north of Harper...moving
  southeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Zenda, Spivey, Danville,
  Freeport, Rago, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3748 9842 3749 9782 3717 9780 3716 9817
TIME...MOT...LOC 0602Z 334DEG 10KT 3741 9806

KETCHAM
Special weather statement, Jun 21, 2:03 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
203 AM CDT Sun Jun 21 2020

KSZ091-092-210800-
Harper KS-Sumner KS-
203 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 300 AM CDT.

* At 202 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Argonia, or 8 miles
  southeast of Harper...moving southeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
  Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
  Corwin, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3738 9835 3738 9782 3717 9730 3700 9724
      3700 9834
TIME...MOT...LOC 0702Z 294DEG 29KT 3723 9788

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:48 PM CDTRiver Flood WarningICTReno, Rice24 hr
Jun 21, 1:02 AM CDTSpecial Weather StatementICTHarper58 min
Jun 21, 2:03 AM CDTSpecial Weather StatementICTHarper, Sumner57 min
Jun 21, 2:40 AM CDTSpecial Weather StatementICTKingman35 min
Jun 21, 3:08 AM CDTSpecial Weather StatementICTHarper, Sumner67 min
Jun 21, 5:07 AM CDTSpecial Weather StatementICTBarton, Russell53 min
Jun 21, 12:03 PM CDTSpecial Weather StatementICTLincoln27 min
Jun 21, 12:17 PM CDTSevere Thunderstorm WarningICTLincoln58 min
Jun 21, 1:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln59 min
Jun 21, 1:34 PM CDTTornado WarningICTEllsworth21 min
Jun 21, 1:42 PM CDTSevere Thunderstorm WarningICTLincoln, Russell63 min
Jun 21, 1:43 PM CDTSevere Thunderstorm WarningICTSaline32 min
Jun 21, 2:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell, Saline59 min
Jun 21, 2:06 PM CDTSpecial Weather StatementICTRussell24 min
Jun 21, 2:13 PM CDTAreal Flood WarningICTEllsworth, Lincoln6 hr
Jun 21, 2:44 PM CDTSevere Thunderstorm WarningICTRussell61 min
Jun 21, 2:59 PM CDTFlash Flood WarningICTEllsworth4 hr
Jun 21, 3:01 PM CDTSpecial Weather StatementICTEllsworth29 min
Jun 21, 3:05 PM CDTAreal Flood WarningICTRussell18 hr
Jun 21, 3:31 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth59 min
Jun 21, 3:47 PM CDTSpecial Weather StatementICTRussell28 min
Jun 21, 4:25 PM CDTAreal Flood WarningICTBarton, Ellsworth, Rice16 hr
Jun 21, 4:30 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice30 min
Jun 21, 4:48 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell57 min
Jun 21, 5:31 PM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell56 min
Jun 21, 6:42 PM CDTSevere Thunderstorm WarningICTBarton, Kingman, McPherson, Reno, Rice, Sedgwick93 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.